• brunell moody brunell moody
    March 23, 2009
    could long time use of advair cause sore, white spotted tongue and red roof of mouth
    brunell moody brunell moody
    March 23, 2009

FROM OUR EXPERTS

  • John Bottrell
    Health Pro
    March 24, 2009
    John Bottrell
    Health Pro
    March 23, 2009

    Great question.  The answer is YES. 

     

    The steroids that settle in your mouth may wipe our the normal bacteria that live in your mouth that prevent the buildup of yeast or candidiasis  in your mouth.  Absent this bacteria, yeast may build up and cause white patchy spots in your mouth called thrush. 

     

    After using inhaled corticosteroids for over 25 years I I had thrush only once and my doctor prescribed Diflucan.  It is a pill I took for only five days, and it worked great.  Nystatin is a rinse that works fine too. 

     

    Here is a good tip:  The best way to prevent thrush is to rinse and spit after every use of Advair or any other inhaled corticosteroid. 

     

     

    • Mack
      May 06, 2014
      Mack
      May 06, 2014

      Why is the answer to a symptom caused by a Rx always another Rx, and usually one required long term? I wish our medical schools would do more to teach natural remedies and nutrition/diet. Also, more in the way of curing disease rather than serial treatments of symptoms.

      READ MORE
  • John Bottrell
    Health Pro
    March 31, 2009
    John Bottrell
    Health Pro
    March 23, 2009

    Good points.  I also did read recently that inhaled corticosteroid use has been linked to cavities too, and it is a good idea to brush your teeth after using an inhaled corticosteroid along with rinsing.  

    • emblady
      November 02, 2012
      emblady
      November 02, 2012

      I had been on Advair for many years and about a year and a half ago started developing thrush.  I was put on diflucan and it went away but 6 - 8 weeks later it was back.  This went on for over a year.  I was brushing, rinsing and using a mouth wash also.  I finally went to an ENT.  He told me regular tooth paste has a bacterial fighting agent in it to prevent bad breath (which everyone worries about these days) and the mouth wash does also.  He said STOP using them both.  Use a tooth paste such as Arm & Hammer which does not have a bacterial agent and it also has one that has peroxide in it.  Also, stop using an antiseptic mouth wash it has an antibacterial also.  He said I was destroying the good bacteria along with the bad, threfore, promoting the thrush.  He said use Arm & Hammer & water rinses and gargeling.  This all made perfect sense to me.  HOWEVER it did not work.  I then went to a pulmonary Dr. and he put me on symbicort.  I do not get it with the symbicort however the symbicort does not seem to help my COPD as well as the Advair.  So anyhow, maybe the above advise will help some of you thrush sufferers.  I hope so.

      READ MORE

FROM OUR COMMUNITY

  • tnielsen1125 March 24, 2009
    tnielsen1125
    March 23, 2009

    Yes! I went to my dentist a few months ago and he noticed these spots that you are talking about. I told him that I had been on Advair for several years. He told me that it is very imortant to rinse after every use. He also said that they can lead to gingivitis(inflammation of the gums) and to use a dental wash. I use one with no alcohol because they are too harsh but use one with hydrogen poroxide that helps if there is any sensivity. I would consult your doctor or dental hygenist on what the best options would be for you. I hope this helped good luck.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.